Washington, 2019Heavy Snow in Washington, February 3 to 4, 2019
February 3 to 4, 2019 · NWS OTX · 2 events in 1 county or zone
During the day of February 3rd southeast Washington and Central Idaho came under the precipitation shield from a low pressure system migrating through Oregon. This resulted in heavy snow accumulations over higher terrain above the Snake River Valley and the Blue Mountains of Washington.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the day of February 3rd southeast Washington and Central Idaho came under the precipitation shield from a low pressure system migrating through Oregon. This resulted in heavy snow accumulations over higher terrain above the Snake River Valley and the Blue Mountains of Washington.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 3, 3:44 AM PST, 3 hours 16 minutes earlier.
Area forecast discussion, Feb 3, 3:44 AM PST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
344 AM PST Sun Feb 3 2019
.SYNOPSIS...
Rain and snow today will transition to all snow as an arctic
boundary slips in from the north later today into tonight. Very
cold temperatures are expected to arrive early next week as a cold
Canadian air mass invades the region. This will likely deliver
the coldest temperatures of the winter with highs in the teens and
20s and lows in the single digits. This cold will persist through
most of next week, while light snow chance will increase later in
the week.
&&
.DISCUSSION...
Today through Monday...Deep winter will return to the region over
the next 24 to 36 hours as the current temperate maritime air
mass is replaced by a modified Arctic push from the north. Early
this morning the field of motion involves a decaying upper low
circulation to the south over northern California which is
supporting a deformation axis of showers over the eastern and
particularly the southeastern reaches of the forecast area. Snow
levels are high with snow limited to above 4000 feet or so this
morning. Meanwhile a new upper level trough is digging down the
British Columbia coast and will promote mid level winds to become
southwest today...continued favorable for moisture advection into
the forecast area. Meanwhile in the lower levels an Arctic air
mass is seeping through the valleys of British Columbia and
beginning to infiltrate the Okanogan Valley of BC in preparation
for invading the forecast form the north. This is a complex set-
up for a round of winter precipitation as cold dry air undercuts
and lifts a moist mid level air mass. Models are in good agreement
in digging the BC coastal trough aggressively down the northwest
US coast tonight and allowing the trough base dynamic energy to
develop a surface low over Oregon. This will help draw the
modified arctic air southward into the Columbia basin and lead to
a stark cooling trend with Mondays high temperatures easily 10
degrees of more cooler than today's expected highs...with
overnight lows gradually heading down into the single digits above
zero by mid week.
The active transition period between these two air masses...polar
maritime to Arctic continental...will occur today and tonight with
those areas currently experiencing rain showers switching over to
light fluffy snow and those areas currently dry witnessing an
onset of light fluffy snow today and tonight which will be
subsequently blown around and drifted by breezy north winds late
tonight and Monday. Current winter highlights look plausible with
the best chance of substantial snow accumulations in the Idaho
Panhandle mountains and Camas Prairie/Blues where the deepest
moisture field will reside. Eastern Washington including the
Palouse/Spokane/CDA areas and the mountains and valleys of
northeast Washington and far north Idaho will have less moisture
to work with but snow ratios will be high for a likely
accumulation of a couple inches of dry snow by Monday morning.
Actually just about anywhere in the forecast area will be subject
to a dusting to an inch or two of fluffy snow over the next 24
hours as this clash of air masses takes place over the region.
During the day on Monday the dry arctic air will take over and
allow a tapering off of snow from north to south but this is when
the breezy north winds will bring increasingly raw and blustery
conditions with wind chill temperatures becoming germane for those
with outdoor plans around the region. Some blowing and drifting of
fresh snow will also be noticeable on exposed terrain of the
eastern basin and north Idaho. Fortunately the fresh dry
transportable snow will only be a couple inches deep so any
drifting should be minor and create only spotty problems. /Fugazzi
Monday night through Wednesday night: Cold and blustery conditions
will prevail as the upper level trough sweeps through the Inland
NW guided by a closed upper low that will track from Oregon to
Nevada, followed by northwest flow aloft. Initially the remains
of a deformation band will give way to light steady snow across
southeast Washington into the southern Panhandle Monday night into
Tuesday. Meanwhile, the northerly winds will funnel the cold
continental air into the region from the northerly valleys. Will
see a dramatic drop in overnight lows by early Tuesday morning
with temperatures in the single digits to teens in most areas and
could see some bitter cold wind chills possible in the northern
valleys. Expect increasing sunshine for Tuesday as the snow
showers and winds decrease. By Tuesday night into early Wednesday
morning, mostly clear skies and light winds will give way to
radiational cooling which should push overnight lows even colder
especially with fresh snow and could see some sub zero readings in
a few northern valleys. Surface high pressure will build in for
Wednesday with continued below normal temperatures with highs in
the 20s. The last time the region experienced cold like this was
about a year ago, around President's Day 2018.
Thursday through Saturday: The later half of the week the Inland
NW will experience an increase in light snow chances with prolonged
cold. Temperatures look to remain below freezing, day and night,
through the remainder of the week. The weather pattern will remain
northwesterly aloft as another upper level trough arrives and
digs a closed low over the Pacific NW. The models are having a
difficult time agreeing on a track and timing with this feature
and associated precipitation patterns. The general trough pattern
looks to prevail well through the weekend and into early next week
as the winter cold and below normal temperatures persist. /rfox.
&&
.AVIATION...
12Z TAFS: A saturated boundary layer exists over the region. A
deformation area laying over eastern Washington roughly south of
Interstate 90 will promote continued rain showers through today at
the KPUW and KLWS TAF sites. The KGEG/KSFF and KCOE TAF sites
will be subject to a push of cold arctic air switching current
rain showers into light -SN after 18Z-21Z with 1 to 2 inches
accumulation of dry snow this afternoon and tonight. This front
will allow KPUW and KLWS to turn to -SN later...probably 21Z-00Z
at KPUW and after 03Z at KLWS. KMWH and KEAT are in protected low
elevation areas west of the deformation band and more of a stable
stratus regime will prevail today...but overnight weak isentropic
ascent ahead of a trough off the coast will allow -SN to develop
late tonight with light accumulations by 12Z Monday. At all TAF
sites given the air mass moisture qualities and potential for -SN
IFR or at best MVFR ceilings and vis will prevail at all TAF sites
through the TAF period. /MJF
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 35 14 22 10 22 8 / 60 80 40 20 10 0
Coeur d'Alene 34 12 21 11 21 6 / 90 80 50 20 10 0
Pullman 38 23 29 16 22 10 / 90 60 60 50 20 10
Lewiston 43 31 36 22 28 14 / 90 70 60 50 20 10
Colville 39 18 28 6 26 4 / 30 80 30 10 0 0
Sandpoint 31 10 18 9 21 5 / 70 80 60 10 10 0
Kellogg 32 13 21 12 21 8 / 100 80 70 40 30 10
Moses Lake 40 24 30 16 27 13 / 20 30 20 10 0 0
Wenatchee 38 22 27 15 25 10 / 20 60 40 10 0 0
Omak 35 17 24 8 22 7 / 20 40 20 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning until 9 AM PST Monday for Central Panhandle
Mountains.
Winter Storm Warning from 4 PM this afternoon to 1 AM PST
Tuesday for Lewis and Southern Nez Perce Counties.
Winter Weather Advisory from 7 PM this evening to 7 AM PST
Monday for Lewiston Area.
Winter Weather Advisory from noon today to 7 AM PST Monday for
Coeur d'Alene Area-Idaho Palouse.
Winter Weather Advisory from 7 AM this morning to 7 AM PST
Monday for Northern Panhandle.
WA...Winter Weather Advisory from 7 PM this evening to 7 AM PST
Monday for Lower Garfield and Asotin Counties.
Winter Weather Advisory from 7 AM this morning to 7 AM PST
Monday for Northeast Mountains.
Winter Weather Advisory from noon today to 7 AM PST Monday for
Spokane Area-Washington Palouse.
Winter Weather Advisory from 4 PM this afternoon to 1 AM PST
Tuesday for Northeast Blue Mountains.
&&Hazardous weather outlook, Feb 3, 6:12 AM PST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
612 AM PST Sun Feb 3 2019
IDZ004-041415-
Central Panhandle Mountains-
612 AM PST Sun Feb 3 2019
This Hazardous Weather Outlook is for portions of North Idaho.
.DAY ONE...TODAY AND TONIGHT
A much colder weather system will arrive today and continue into
Monday. This system will likely deliver moderate valley snow,
with the potential for heavy mountain snow accumulations making
travel across Lookout Pass slippery and hazardous.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Much colder weather with breezy winds will arrive on Monday and
Tuesday. The combination of cold temperatures and brisk winds will
create wind chill values around zero on exposed terrain along with
local blowing and drifting of snow. Although the winds will
subside by midweek, the cold temperatures will continue. This air
mass will likely feature the coldest temperatures of the winter.
IDZ001>003-026-WAZ032>038-041>044-041415-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
612 AM PST Sun Feb 3 2019
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
A much colder weather system will arrive today and continue into
Monday morning. This system will likely deliver widespread light
to moderate snow to the area. The Monday morning commute may be
slippery and hazardous.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Much colder temperatures will arrive on brisk north winds
especially in north Idaho and the Okanogan Valley on Monday and
Tuesday. The combination of cold temperatures and brisk winds will
create very cold wind chill values. Although the winds will
subside by midweek, the cold temperatures will continue. This air
mass will likely feature the coldest temperatures of the winter.
IDZ027-WAZ031-041415-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
612 AM PST Sun Feb 3 2019
This Hazardous Weather Outlook is for portions of North Central
Idaho and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
A much colder weather system will arrive late today and continue
into Monday. This system will likely deliver widespread moderate
to locally heavy snow making travel slippery and difficult.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Cold temperatures and brisk north winds are expected especially
on Monday and Tuesday. The combination of cold temperatures and
brisk winds will create very cold wind chill values. Although the
winds will subside by midweek, the cold temperatures will
continue. This air mass will likely feature the coldest
temperatures of the winter.
Heavy Snow, Northeast Blue Mountains
- When
- February 3, 7:00 AM PST to February 4, 3:00 AM PST
- Where
- Northeast Blue Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.312, -117.374 (the zone’s center; the record gives no point)
The COOP observer near Asotin recorded 7.5 inches of snow from this storm.
Heavy Snow, Northeast Blue Mountains
- When
- February 3, 7:00 AM PST to February 4, 3:00 AM PST
- Where
- Northeast Blue Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 46.312, -117.374 (the zone’s center; the record gives no point)
An observer 6 miles east of Anatone recorded 9.0 inches of snow from this storm.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Washington, February 3 to 5, 20192 deaths · 6 events
- Cold in Wisconsin, February 3, 20191 death · 1 event
- Heavy Snow in Nevada, February 3 to 5, 201926 events
- Debris Flows and Flooding in California, February 3 to 6, 201923 events
- Heavy Snow in North Dakota, February 3 to 4, 201920 events
- Heavy Snow in Minnesota, February 3 to 4, 201916 events
- Heavy Snow in North Dakota, February 3 to 4, 201915 events
- High Wind in Colorado, February 3, 201970 kt wind · 15 events
- Heavy Snow in Oregon, February 3 to 4, 201911 events
- Winter Weather in Iowa, February 3 to 4, 201911 events
- High Wind in Wyoming, February 3, 201966 kt wind · 7 events
- Winter Weather in Minnesota, February 3 to 4, 20196 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805298, 805300.